Illinois, 2011

Hail and Damaging Winds in Illinois, May 22, 2011

May 22, 2011 · NWS DVN · 26 events in 7 counties and zones

A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 1:43 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 22, 1:43 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT SUN MAY 22 2011

.SYNOPSIS...
SEVERE STORMS ARE ONGOING OVER THE FORECAST AREA AS A VIGOROUS UPPER
LEVEL LOW OVER MINNESOTA MOVES EAST. A SURFACE DRY LINE WAS MOVING
ACROSS EASTERN IOWA WITH THE MAIN SURFACE COLD FRONT LOCATED NEAR
THE IOWA NEBRASKA/BORDER. AHEAD OF THE DRY LINE SURFACE DEW POINTS
WERE IN THE UPPER 60S AND LOWER 70S. SURFACE WINDS WERE GENERALLY
SOUTH AROUND 20 MPH WITH GUSTS TO 30 MPH. ..KUHL..

&&

.SHORT TERM...TONIGHT AND TOMORROW.
THIS AFTERNOON AND EVENINGS ROUND OF SUPERCELLS AND BOWING LINE
SEGMENTS WILL MOVE EAST OF THE FORECAST AREA BEFORE MIDNIGHT. THE
18Z DAVENPORT SOUNDING SHOWED VERY STEEP LAPSE RATES ALOFT WITH
MINIMAL CAPPING. DAMAGING WINDS AND LARGE HAIL ARE VERY LIKELY
BEFORE THE STORMS EXIT THE AREA. WIND PROFILES ARE ALSO FAVORABLE
FOR SUPERCELL DEVELOPMENT WITH A POSSIBILITY OF TORNADOES. THE
PASSAGE OF THE COLD FRONT LATER THIS EVENING WILL END THE THREAT OF
SEVERE WEATHER FROM WEST TO EAST. A FEW SCATTERED THUNDERSTORMS ARE
POSSIBLE TOMORROW WITH COLD AIR AND CYCLONIC FLOW ALOFT WRAPPING
AROUND THE BACK SIDE OF THE DEPARTING UPPER LEVEL LOW. ..KUHL..

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
ACTIVE WEATHER PATTERN CONTINUES WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. ON MONDAY THE LONG RANGE MODELS PROG
A UPPER LEVEL RIDGE TO BUILD OVER THE NORTHERN PLAINS WITH A 1020
MILLIBAR HIGH PRESSURE CENTER LOCATED OVER MANITOBA...ADVECTING COOL
DRY AIR ACROSS THE REGION. MEANWHILE...A WEAK SURFACE BOUNDARY WILL
BE LOCATED JUST TO THE SOUTHEAST OF THE AREA. THIS BOUNDARY COULD BE
THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS SO I WILL KEEP THE
CURRENT FORECAST OF SLIGHT CHANCE POPS.

ON TUESDAY A SOUTHERN STREAM LOW WILL DEVELOP OVER THE FOUR CORNERS
REGION OF THE SOUTHWEST AND MOVE EAST TO NEAR EASTERN KANSAS AND
IOWA BY WEDNESDAY. THIS SYSTEM WILL PRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE AREA TUESDAY NIGHT THROUGH THURSDAY. SHOWERS
WILL BE MOST LIKELY OVER THE SOUTHERN HALF OF THE FORECAST AREA WITH
A CHANCE OF SHOWERS ACROSS THE NORTH. TEMPERATURES WILL REMAIN BELOW
NORMAL WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS ONLY IN THE
60S.

ANOTHER UPPER LEVEL RIDGE WILL THEN APPROACH THE UPPER MISSISSIPPI
VALLEY ON THURSDAY NIGHT BRINGING DRY WEATHER TO THE REGION ON
FRIDAY. THE NEXT UPPER LEVEL LOW WILL MOVE OUT OF THE NORTHERN
ROCKIES BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT
INTO SATURDAY. THE LONG RANGE MODELS PROG THIS SYSTEM TO BE
PROGRESSIVE AND SHOW A LONG WAVE UPPER LEVEL RIDGE DEVELOPING OVER
THE ROCKIES AND PLAINS. THIS RIDGE SHOULD BRING DRY WEATHER TO THE
REGION NEXT SUNDAY. ..KUHL..

&&

.AVIATION...
SCATTERED STORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS...ARE
EXPECTED TO EXIT EAST OF THE TERMINALS BY 01Z AS A WEAK COOL FRONT
PUSHES THROUGH. THIS FRONT WILL CAUSE THE GUSTY S-SW WINDS TO VEER
TO THE SW AND WEST AND DIMINISH TO LESS THAN 12 KTS AFTER SUNSET.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL OVERNIGHT. WINDS
ARE EXPECTED TO PICK UP AGAIN BY MID MORNING MONDAY...ALONG WITH A
POTENTIAL FOR DEVELOPING LOW CLOUDS WITH CIGS IN MVFR RANGE.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 22, 7:41 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT SUN MAY 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
841 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN
ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND
SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY
BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES.

STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH
THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND
AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND
AFFECT THE ENTIRE OUTLOOK AREA.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT
11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL
PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY
NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT
WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

SHEETS

In the hours before

Local storm report, May 22, 3:25 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             1 WSW OLIN              41.99N 91.16W
05/22/2011  E2.75 INCH       JONES              IA   EMERGENCY MNGR

            GOLF BALL TO BASEBALL SIZE HAIL

&&

TAS
Local storm report, May 22, 3:27 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             ESE IOWA CITY           41.66N 91.53W
05/22/2011  E0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

            AND VERY HEAVY RAIN

&&

TAS
Local storm report, May 22, 3:29 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MORLEY                  42.01N 91.25W
05/22/2011  E0.75 INCH       JONES              IA   EMERGENCY MNGR

0420 PM     HAIL             STANWOOD                41.89N 91.15W
05/22/2011  E1.00 INCH       CEDAR              IA   TRAINED SPOTTER

            ESTIMATED 40 TO 60 MPH WINDS.

0425 PM     HAIL             2 SW IOWA CITY          41.64N 91.56W
05/22/2011  E0.75 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

MAS
Local storm report, May 22, 3:36 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 W MONMOUTH            42.07N 90.94W
05/22/2011  E0.50 INCH       JONES              IA   LAW ENFORCEMENT

&&

TAS
Local storm report, May 22, 3:38 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 N MONMOUTH            42.08N 90.88W
05/22/2011  E0.75 INCH       JACKSON            IA   TRAINED SPOTTER

&&

TAS
Local storm report, May 22, 3:39 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             ROCK FALLS              41.77N 89.69W
05/22/2011  E0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

0436 PM     HAIL             OXFORD JUNCTION         41.98N 90.95W
05/22/2011  E1.00 INCH       JONES              IA   AMATEUR RADIO

&&

DMD

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

14 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Whiteside

When
May 22, 3:42 PM CST
Where
Whiteside County, 0.52 mi E of Rock Falls
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -89.690

Quarter sized hail fell in Rock Falls, IL at 442 pm CDT May 22.

Hail, Whiteside

When
May 22, 3:48 PM CST
Where
Whiteside County, 3.79 mi SSW of Como
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -89.800

Hail, Henry

When
May 22, 4:47 PM CST
Where
Henry County, 0.52 mi E of Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -90.190

Quarter sized hail fell in Cambridge, IL at 547 pm CDT May 22.

Hail, Henry

When
May 22, 4:48 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.170, -90.040

Golf ball sized hail fell in Galva, IL at 548 pm CDT May 22.

Hail, Henry

When
May 22, 4:52 PM CST
Where
Henry County, 0.52 mi E of Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -90.190

Quarter sized hail fell in Cambridge, IL around 552 pm CDT May 22.

Hail, Henry

When
May 22, 4:53 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.240, -89.930

Thunderstorm Wind, Carroll

When
May 22, 4:54 PM CST
Where
Carroll County, 5.16 mi NW of Lanark
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.160, -89.890

Wind gusts measured to be 60 mph were recorded about 5 miles northwest of Lanark, IL at 554 pm CDT May 22.

Thunderstorm Wind, Whiteside

When
May 22, 5:00 PM CST
Where
Whiteside County, 3.3 mi SW of Unionville
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.780, -90.016

Wind gusts estimated to be 70 mph blew a new machine shed over at a farm on Creamery Rd about 3 miles southwest of Morrison, IL around 6 pm CDT May 22. The doors of the shed had yet to be attached. The shed fell onto a tractor and semi-truck that were inside.

Thunderstorm Wind, Carroll

When
May 22, 5:13 PM CST
Where
Carroll County, 1.24 mi SE of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -89.760

Wind gusts estimated to be 60 mph blew down some branches just east of Milledgeville, IL at 613 pm CDT May 22.

Hail, McDonough

When
May 22, 5:25 PM CST
Where
McDonough County, 1.26 mi ENE of Argyle Lake Sp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -90.760

Thunderstorm Wind, Stephenson

When
May 22, 5:32 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.290, -89.630

Wind gusts measured to be 60 mph were recorded in Freeport, IL at 632 pm CDT May 22.

Thunderstorm Wind, Stephenson

When
May 22, 5:35 PM CST
Where
Stephenson County, Freeport Albertus Ar
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.250, -89.580

A wind gust measured to be 59 mph was recorded by the AWOS at the Freeport, IL Airport at 635 pm CDT May 22.

Thunderstorm Wind, Stephenson

When
May 22, 5:36 PM CST
Where
Stephenson County, 0.51 mi W of German Vly
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.220, -89.480

A wind gust measured to be 65 mph was recorded in German Valley, IL at 636 pm CDT May 22.

Thunderstorm Wind, Carroll

When
May 22, 5:38 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.960, -89.780

Wind gusts estimated to be 60 mph blew down some 8 to 10 inch diameter tree limbs in Milledgeville, IL at 638 pm CDT May 22.

Hail, Henry

When
May 22, 5:40 PM CST
Where
Henry County, 2.32 mi SSE of Bishop Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.170, -90.100

Thunderstorm Wind, Stephenson

When
May 22, 5:40 PM CST
Where
Stephenson County, 2.23 mi E of Ridott
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.296, -89.427

Wind gusts estimated to be 70 mph snapped some trees in half, blew down some power poles, and damaged a cattle barn and a pole barn near the intersection of Highway 20 and Farwell Bridge Rd about 2 miles east of Ridott, IL around 640 pm CDT May 22.

Hail, Henry

When
May 22, 5:45 PM CST
Where
Henry County, Woodhull
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.180, -90.320

Hail, Henry

When
May 22, 6:05 PM CST
Where
Henry County, 1.68 mi SSE of Galva
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.147, -90.041

Quarter sized hail fell at the cemetery just south of Galva, IL at 705 pm CDT May 22.

Hail, Henry

When
May 22, 6:08 PM CST
Where
Henry County, 3.64 mi E of Galva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -89.980

Quarter sized hail fell at 3 miles east of Galva, IL at 708 pm CDT May 22.

Hail, Henry

When
May 22, 6:18 PM CST
Where
Henry County, Kewanee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -89.930

Quarter sized hail fell 1 mile south southwest of Kewanee, IL at 718 pm CDT May 22.

Hail, Henry

When
May 22, 6:21 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.240, -89.930

Golf ball sized hail fell in Kewanee, IL at 721 pm CDT May 22.

Hail, Warren

When
May 22, 6:40 PM CST
Where
Warren County, 2.51 mi ESE of Cameron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -90.480

Golf ball sized hail fell 2 miles southeast of Cameron, IL at 740 pm CDT May 22.

Thunderstorm Wind, Bureau

When
May 22, 7:04 PM CST
Where
Bureau County, 1.38 mi S of Princeton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.350, -89.470

Wind gusts estimated to be 70 mph blew a door 50 to 60 yards into a house and blew down a small shed about 2 miles south of Princeton, IL around 804 pm CDT May 22.

Thunderstorm Wind, Bureau

When
May 22, 7:04 PM CST
Where
Bureau County, 0.86 mi SW of Princeton Piper Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.360, -89.440

Wind gusts estimated to be 70 mph blew down a tree across a road 2 miles southeast of Princeton, IL around 804 pm CDT May 22.

Thunderstorm Wind, Bureau

When
May 22, 7:30 PM CST
Where
Bureau County, 0.69 mi S of La Moille
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.520, -89.280

Wind gusts estimated to be 70 mph destroyed a small barn about 1 mile south of La Moille, IL around 830 pm CDT May 22.

Thunderstorm Wind, Bureau

When
May 22, 7:34 PM CST
Where
Bureau County, 1.7 mi WNW of Cherry
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.440, -89.250

Wind gusts estimated to be 60 to 70 mph were observed 2 miles south of Arlington, IL around 834 pm CDT May 22.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315077, 315079, 315081, 315085, 315086, 315087, 315089, 317414, 315092, 315094, 315098, 315100, 315101, 315109, 315110, 315113, 315114, 315120, 315122, 315125, 315129, 315135, 315137, 315139, 315144, 315142.